Aspirin, a derivative of tree bark, has in one form or another been used to reduce pain in people for millennia. More recently, medical science has learned of its ability to help prevent heart attacks and ward off some cancers. However, new research has revealed an awful side-effect for men who take aspirin on a regular basis.
While melanoma doesn’t discriminate based on gender, aspirin evidently does. A study referenced within the Oncology Nurse Advisor article cited below indicates that a consistent use of aspirin potentially doubles the odds of developing melanoma in the men who do so. The research also showed that the practice had no perceivable impact on women. While there are theories as to why that might be, nothing has yet been proven.
To obtain this information, “researchers accessed the Northwestern Medicine Enterprise Data Warehouse to evaluate the health outcomes of nearly 200,000 patients from metropolitan Chicago and the surrounding areas. Eligible patients were between the ages of 18 and 89, had no previous history of melanoma, and had follow-up data of at least 5 years after continuous once-daily aspirin use for 1 year or more. Of the study participants chronically exposed to aspirin, 26 (2.2%) of 1187 developed melanoma. Contrarily, of the nearly 194,000 patients in the study who did not take aspirin, only 1675 (0.86%) developed melanoma.”
A Slippery Slope
Although this new data may be alarming, if you’ve been advised to consume aspirin regularly, please continue to do so. If you have concerns, instead of stopping the medication you should discuss them directly with your dermatologist and doctor. Only a trained medical professional is qualified to determine the best course of action for his or her patient.
Regardless of what medication you’ve been prescribed (if any), it’s still vital to take the proper precautions to protect yourself from the sun’s harmful UV (ultraviolet) rays and to perform monthly skin self-examinations.